North Carolina, 2012

Hail and Damaging Winds in North Carolina, July 23, 2012

July 23, 2012 · NWS RAH · 23 events in 12 counties and zones

An upper level disturbance moved across central North Carolina during the late afternoon into the evening and interacted with a moist and unstable atmosphere to produce scattered showers and thunderstorms. Some of the thunderstorms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level disturbance moved across central North Carolina during the late afternoon into the evening and interacted with a moist and unstable atmosphere to produce scattered showers and thunderstorms. Some of the thunderstorms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 1:05 PM EST, 1 hour earlier.

Area forecast discussion, Jul 23, 1:05 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT MON JUL 23 2012

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE MID ATLANTIC
REGION THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL GLANCE CENTRAL
NORTH CAROLINA...CAUSING SCATTERED THUNDERSTORMS TO OCCUR.

&&

.NEAR TERM /REMAINDER OF THE AFTERNOON THROUGH TONIGHT/...
AS OF 146 PM MONDAY...

CONVECTIVE TEMP BEING REACHED AT MOST LOCALES AT 17Z...RESULTING IN
EXPANSION OF THE CU FIELD AND THE DEVELOPMENT OF ISOLATED
CONVECTION. LATEST MESO ANALYSIS SUGGEST TWO AREAS FOR FAVORED
CONVECTIVE DEVELOPMENT IN THE NEAR TERM: FIRST... WEST-TO-EAST LOW
LEVEL TROUGH EXTENDING FROM THE SOUTHERN PIEDMONT INTO THE CENTRAL
COASTAL PLAIN. WHILE AIR MASS IN THIS REGION MODERATELY
UNSTABLE...WEAK BULK SHEAR AND MARGINAL MID LEVEL LAPSE RATES
SHOULD KEEP MOST OF THE CONVECTION BELOW SEVERE LIMITS THOUGH A FEW
CELLS COULD PRODUCE QUITE A BIT OF LIGHTNING. THE SECOND AREA IS
CLOSER TO THE VIRGINIA BORDER WHERE A SEWD MOVING
CONVECTIVELY-INDUCED VORTICITY (SEEN ON WATER VAPOR IMAGERY OVER SW
OH) WILL CROSS THE CENTRAL APPALACHIANS THIS AFTERNOON AND MOVE INTO
THE VA PIEDMONT BY LATE IN THE DAY. THE APPROACH OF THIS MID LEVEL
SYSTEM WILL INCREASE BULK SHEAR ENOUGH TO CAUSE CONVECTION TO
POSSIBLY ORGANIZE INTO BROKEN BANDS...INCREASING THE POSSIBILITY OF
LOCALLY STRONG TO DAMAGING WINDS. ALSO ADEQUATE INSTABILITY SUGGEST
A BETTER PROBABILITY OF SOME HAIL WITH THE STRONGER STORMS ALONG
WITH FREQUENT TO EXCESSIVE LIGHTNING STRIKES. CURRENTLY HAVE SOLID
CHANCE POPS ACROSS THE FAR NORTH FOR THIS AFTERNOON THOUGH A
CONTINUED INCREASE IN CONVECTIVE COVERAGE OVER WESTERN VA SUGGEST A
LIKELY POP MAY BE WARRANTED. FARTHER SOUTH...POPS 30-40 PERCENT
SHOULD COVER THE SITUATION.

BASED ON EXTRAPOLATION...CENTRAL NC SHOULD BE ON THE BACKSIDE OF THE
VORTICITY MAXIMA BY 03Z. THUS...SHOULD SEE MAJORITY OF THE
CONVECTION DISSIPATE PRIOR TO MIDNIGHT THOUGH A FEW RENEGADE SHOWERS
STILL POSSIBLE WELL INTO THE NIGHT. MODEL GUIDANCE SUGGEST THAT THE
LOW LEVEL AIR MASS WILL REMAIN WELL MIXED WITH A STEADY SW SURFACE
WIND 7-8KTS. IF THIS VERIFIES AND SKIES REMAIN PARTLY TO MOSTLY
CLOUDY...MOST PLACES WILL REMAIN IN THE MID-UPPER 70S FOR MOST OF
THE OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...

NORTHWEST MID LEVEL FLOW WILL BE DIRECTED INTO THE AREA ON
WEDNESAY...WITH PERTURBATIONS IN THE SHEAR AXIS MOVING ACROSS THE
AREA DURING THE DAY. MEANWHILE...WEAK AND COOLER SURFACE HIGH
PRESSURE BUILDS BRIEFLY INTO THE REGION...WITH DRIER NORTHERLY FLOW
EDGING INTO THE NORTHERN TIER. WILL CONTINUE A CHANCE POP GRADUATED
HIGHER SOUTH. LOW LEVEL THICKNESSES SUGGESTS THAT HIGH TEMPS WILL BE
MOSTLY IN THE LOW 90S. DRYING CONTINUES WITH A TRANSITION TO LOW
AMPLITUDE RIDGING WEDNESDAY NIGHT...COULD ARGUE FOR A LINGERING
SLIGHT CHANCE POP ACROSS THE SOUTH AND EAST EARLY WED NIGHT...NOT
ENOUGH CONSISTENCY TO INCLUDE AT THIS POINT. MINS WILL BE
PERSISTENCE...70 TO 75.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 100 PM MONDAY...

THE INITIAL EXTENDED FORECAST STARTS OUT THURSDAY WITH A FAMILIAR
PATTERN...SURFACE LEE TROFFING OVER CENTRAL NC AND WESTERLY FLOW
ALOFT. THE RESULTING HIGH INSTABILITY (HIGHS 92-96) BUT LACK OF
FORCING MECHANISMS ARE CONDUCIVE TO WIDELY SCATTERED DIURNAL
CONVECTION...WITH SLIGHT NODS FOR HIGHER POPS IN THE WEST WHERE
DIFFERENTIAL HEATING AND EASTWARD DRIFT OF SUBSEQUENT CONVECTION...
AND SEA BREEZE PENETRATION INTO THE COASTAL PLAIN.

A FRONT SAGGING SOUTH LATER FRIDAY OR FRIDAY NIGHT WILL PROVIDE SOME
ENHANCED LOW LEVEL CONVERGENCE W/ENHANCED CONVECTIVE CHANCES AS IT
WILL BE ACCOMPANIED BY SHARPENING OF AN UPPER TROF OVER THE EASTERN
CONUS. WILL CONTINUE CHANCE POPS FRIDAY AND SLIGHT CHANCES FRIDAY
NIGHT WITH FROPA CURRENTLY PROGGED FRIDAY NIGHT...WHICH WOULD BE
LEAST FAVORABLE STABILITY-WISE. HIGHS FRIDAY WILL REACH THE LOW TO
MID 90S.

UPPER TROF WILL BE IN PLACE SATURDAY AND MIGRATING SLOWLY EAST
THROUGH MONDAY...WITH ATTENDANT NORTHWEST FLOW. TEMPS WILL BE
SEASONABLE...LOW 90S AFTER MORNING LOWS 70 TO 75. CONVECTION WILL BE
MAINLY DRIVEN BY SMALLER SCALE PERTURBATIONS IN THE MID LEVEL
FLOW...WHICH OF COURSE ARE NOT FORECASTABLE THIS EARLY IN THE GAME.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 100 PM MONDAY...

A MOIST AND UNSTABLE AIR MASS WILL INTERACT WITH AN APPROACHING MID
LEVEL TROUGH TO CAUSE SCATTERED THUNDERSTORMS TO OCCUR THIS
AFTERNOON THROUGH THE EVENING HOURS. THE THREAT FOR CONVECTION LOOKS
BEST ACROSS THE NORTH THOUGH CONVECTION IN THE SOUTH CANNOT BE
TOTALLY ELIMINATED. TIMING FAVORS 3 PM TO 9 PM ACROSS THE NORTH AND
5 PM TO 10 PM IN THE SOUTH. EXPECT MVFR/IFR CEILINGS AND VISIBILITY
IN VICINITY OF THE HEAVIER SHOWERS AND STORMS. THE STRONGER STORMS
WILL PRODUCE WIND GUSTS 40-50 KTS.

ONCE CONVECTIVE DISSIPATES TONIGHT...EXPECT VFR CONDITIONS. UNLIKE
RECENT NIGHTS...A STEADY SW-W SURFACE WIND WILL OCCUR WITH SPEEDS
5-8KTS. WHERE WINDS BECOME CALM...HOWEVER...POCKETS OF MVFR FOG ARE
POSSIBLE. A LOW LEVEL JET (30-35KTS) CENTERED BETWEEN 2000-3000FT
OVERNIGHT MAY CREATE A WIND PROFILE JUST SHY OF LOW LEVEL WIND SHEAR
CRITERIA.

TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL CAUSE ANOTHER THREAT
OF SCATTERED STRONG CONVECTION LATE IN THE DAY AND WELL INTO THE
EVENING HOURS.  FOR WEDNESDAY THROUGH SATURDAY...EXPECT A DAILY
THREAT FOR ISOLATED TO SCATTERED CONVECTION IN THE AFTERNOON-EARLY
EVENING HOURS WITH ASSOCIATED MVFR CEILINGS/VISIBILITY. IN
ADDITION...THERE WILL BE POCKETS OF MVFR/IFR FOG AND STRATUS BETWEEN
5 AM AND 9 AM EACH MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, Jul 23, 9:37 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1037 AM EDT MON JUL 23 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1037 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL
DAMAGING WIND GUSTS NEAR 60 MPH. ALSO...THE STORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES ARE EXPECTED TO REACH AROUND 105 DEGREES FOR SEVERAL
HOURS TUESDAY AFTERNOON... MAINLY TO THE EAST OF A ALBEMARLE TO
GREENSBORO LINE.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS
TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 4
PM AND 9 PM...AND AGAIN TUESDAY BETWEEN 3 PM AND 11 PM.

In the hours before

Special weather statement, Jul 23, 12:52 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT MON JUL 23 2012

NCZ027-028-043-231845-
EDGECOMBE-NASH-WILSON-
152 PM EDT MON JUL 23 2012

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
SOUTHEAST ACROSS NASH...WILSON AND EDGECOMBE COUNTIES THROUGH 245 PM
EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS OVER
ELM CITY...OR ABOUT 10 MILES SOUTH OF ROCKY MOUNT...MOVING EAST AT
20 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING NEAR SPEED IN
EASTERN EDGECOMBE COUNTY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WILLBANKS...MACCLESFIELD...PINETOPS...SPEED...CONETOE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3582 7738 3582 7741 3580 7743 3580 7747
      3575 7753 3564 7771 3579 7800 3589 7786
      3601 7777 3600 7740 3591 7734 3589 7734
TIME...MOT...LOC 1751Z 292DEG 16KT 3581 7779

BLAES
Special weather statement, Jul 23, 1:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT MON JUL 23 2012

NCZ010-011-026>028-231915-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-
224 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NASH... SOUTHERN
WARREN...HALIFAX...NORTHEAST FRANKLIN AND EDGECOMBE COUNTIES THROUGH
315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ARCOLA...OR ABOUT 15 MILES SOUTHEAST OF WARRENTON...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GLENVIEW...ENFIELD...
WHITAKERS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 145 AND 160.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3634 7758 3631 7756 3631 7753 3615 7752
      3599 7763 3612 7813 3637 7798
TIME...MOT...LOC 1822Z 288DEG 13KT 3622 7794
Special weather statement, Jul 23, 1:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT MON JUL 23 2012

NCZ009>011-231945-
HALIFAX-VANCE-WARREN-
239 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...VANCE AND HALIFAX
COUNTIES THROUGH 345 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DREWRY...OR ABOUT 8 MILES NORTHWEST OF WARRENTON...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WISE...AND...
NORLINA...WARRENTON...MACON...LITTLETON...AIRLIE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 223 AND 233.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3651 7788 3651 7781 3648 7776 3649 7772
      3647 7765 3630 7768 3629 7793 3635 7831
      3655 7835 3655 7790
TIME...MOT...LOC 1840Z 288DEG 19KT 3648 7823

BLAES

The radar

The Raleigh/Durham radar (KRAX), 85 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
July 23, 2:05 PM EST
Where
Halifax County, 2.82 mi NNW of Hollister
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.290, -77.940

Several trees were reported down near Arcola Road.

Hail, Wayne

When
July 23, 4:03 PM EST
Where
Wayne County, 3.09 mi NNE of Hoodswamp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.458, -77.852

Dime size hail was reported near Bartlett Road and Wayne Memorial Drive.

Hail, Alamance

When
July 23, 4:18 PM EST
Where
Alamance County, 0.89 mi SE of Graham
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
36.070, -79.390

Half dollar size hail was reported near Graham.

Thunderstorm Wind, Alamance

When
July 23, 4:18 PM EST
Where
Alamance County, 1.49 mi SSE of Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.060, -79.390

Multiple trees were reported down in downtown Graham.

Hail, Alamance

When
July 23, 4:30 PM EST
Where
Alamance County, 1.78 mi SE of Graham
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.060, -79.380

Quarter size hail was reported near Graham.

Hail, Alamance

When
July 23, 4:30 PM EST
Where
Alamance County, 2.17 mi SW of Graham
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
36.060, -79.430

Quarter size hail was reported near Burlington.

Thunderstorm Wind, Durham

When
July 23, 5:14 PM EST
Where
Durham County, 1.44 mi W of Bahama
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.167, -78.906

Several trees were reported down on power lines at 9319 North Roxboro Road.

Thunderstorm Wind, Wake

When
July 23, 5:30 PM EST
Where
Wake County, 2.11 mi NNW of Morrisville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.849, -78.843

One tree was reported down on Grace Point Road.

Thunderstorm Wind, Montgomery

When
July 23, 5:31 PM EST
Where
Montgomery County, Pekin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.220, -79.880

Multiple trees were reported down near Pekin Road and North Carolina Highway 731.

Thunderstorm Wind, Wake

When
July 23, 5:47 PM EST
Where
Wake County, 2.01 mi ENE of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.815, -78.639

One tree was reported down across the intersection of Kittrell Drive and Cooleemee Drive.

Thunderstorm Wind, Chatham

When
July 23, 5:50 PM EST
Where
Chatham County, 1.49 mi SSW of Wilsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
35.710, -79.010

Seven trees were reported down in the Lake Jordan State Recreation area. One tree was reported to be down on a power line, with others down across roadways.

Thunderstorm Wind, Chatham

When
July 23, 5:55 PM EST
Where
Chatham County, 3.24 mi NNE of Merry Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.670, -78.990

Several trees were reported down in the Lakeside Drive area.

Thunderstorm Wind, Moore

When
July 23, 5:59 PM EST
Where
Moore County, 1.49 mi NNE of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.370, -79.410

Multiple trees were reported down in the Kelly Plantation area.

Thunderstorm Wind, Moore

When
July 23, 6:26 PM EST
Where
Moore County, 0.72 mi NNW of Vass
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
35.260, -79.283

Power lines were reported down across Union Church Road near Vass.

Thunderstorm Wind, Nash

When
July 23, 6:38 PM EST
Where
Nash County, 0.56 mi E of Bailey to 1.14 mi NE of Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
35.780, -78.110

Multiple trees were reported down in Bailey and Middlesex.

Thunderstorm Wind, Wilson

When
July 23, 6:46 PM EST
Where
Wilson County, 1.61 mi NNE of Sims
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.771, -78.058

One tree was reported down across Green Pond Road near United States Highway 264.

Thunderstorm Wind, Wilson

When
July 23, 6:50 PM EST
Where
Wilson County, 1.12 mi E of Rock Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.700, -78.060

Multiple trees were reported down in the Rockridge area along North Carolina Highway 42.

Thunderstorm Wind, Johnston

When
July 23, 7:05 PM EST
Where
Johnston County, 1.67 mi W of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.517, -78.579

Two trees were reported down at McGees Crossroads.

Thunderstorm Wind, Johnston

When
July 23, 7:13 PM EST
Where
Johnston County, Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.380, -78.550

One tree was reported down near the intersection of Main Street and Wall Street.

Thunderstorm Wind, Sampson

When
July 23, 7:34 PM EST
Where
Sampson County, Newton Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.250, -78.350

Multiple trees were reported down along Goldsboro Highway near Newton Grove.

Thunderstorm Wind, Sampson

When
July 23, 7:35 PM EST
Where
Sampson County, 3.02 mi ENE of Newton Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.272, -78.304

One tree was reported down across United States Highway 13 near the Wayne/Sampson County line.

Thunderstorm Wind, Sampson

When
July 23, 7:40 PM EST
Where
Sampson County, 2.92 mi NE of Monks Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.252, -78.296

One tree was reported down on a house near Cannan Road and Corbett Road.

Thunderstorm Wind, Sampson

When
July 23, 7:42 PM EST
Where
Sampson County, 2.12 mi NNW of Suttontown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.230, -78.259

Multiple trees were reported down across North Carolina Highway 55 near the Wayne/Sampson County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397846, 397775, 397776, 397783, 397777, 397778, 397790, 397856, 397795, 397828, 397860, 397851, 397807, 397842, 397805, 397815, 397814, 397817, 397816, 397834, 397825, 397836, 397832.